Hail, Wabasha
- When
- May 9, 7:06 PM CST
- Where
- Wabasha County, Wabasha
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.150, -92.933
Spotters and law enforcement officials reported hail the size of pennies, nickels and quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Spotters and law enforcement officials reported hail the size of pennies, nickels and quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 9, 2:01 PM CST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 301 PM CDT SUN MAY 9 2004 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT FORECAST CONCERNS IN THE NEAR TERM ARE ON SEVERE WEATHER THREAT TONIGHT. AFTER THAT PRECIPITATION CHANCES AND TEMPERATURES THROUGH MID WEEK. 18Z SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE ACROSS NORTHEAST SOUTH DAKOTA...WITH SURFACE WARM FRONT EXTENDING SOUTHEASTWARD ACROSS CENTRAL AND SOUTHEAST MINNESOTA INTO CENTRAL WISCONSIN. SURFACE COLD FRONT EXTENDS SOUTHWARD FROM LOW THROUGH SOUTH DAKOTA INTO NEBRASKA. RADAR MOSAIC SHOWING CELLS BEGINNING TO FORM NEAR TRIPLE POINT. VISIBLE SATELLITE IMAGERY SHOWS CUMULUS FIELD FORMING ALONG THE WARM FRONT ACROSS CENTRAL MINNESOTA. 12Z 09MAY04 MODELS IN PRETTY GOOD AGREEMENT IN THE SHORT TERM. STILL SOME QUESTION AS TO THE QPF...WITH THE MODELS DIFFERING SOMEWHAT. OVERALL LEANING TOWARD THE ETA IN THE NEAR TERM...WITH MORE INFLUENCE FROM THE GFS BEYOND 36 HOURS. IN THE SHORT TERM...WARM FRONT WILL CONTINUE TO SURGE NORTHWARD TONIGHT...WITH REMAINDER OF FORECAST AREA GETTING INTO THE WARM SECTOR. WARM SECTOR HAS BECOME EXTREMELY UNSTABLE WITH CAPES AROUND 3000 J/KG AND VERY STEEP LAPSE RATES. CAP ALREADY BREAKING WITH CELL DEVELOPMENT NEAR TRIPLE POINT IN WESTERN MINNESOTA. ACTIVITY WILL LIKELY TO CONTINUE TO DEVELOP ALONG THE COLD FRONT AND ALONG AND TO THE NORTH OF THE NORTHWARD MOVING WARM FRONT. DEEP LAYER SHEAR ALONG BOUNDARY TO ENHANCE POTENTIAL FOR SUPER-CELLS THIS EVENING. CURRENT MODERATE RISK OUT FOR THE WESTERN TWO THIRDS OF THE FORECAST AREA LOOKS GOOD. COLD FRONT TO APPROACH THE AREA LATE TONIGHT AND ACROSS THE FORECAST AREA THROUGH THE MORNING HOURS ON MONDAY. WILL CONTINUE THE LIKELY POPS FOR THIS TIME FRAME. FRONT WILL THEN PUSH SOUTH OF THE AREA MONDAY NIGHT AND BE THE FOCUS FOR MORE CONVECTIVE ACTIVITY. THE NEXT DISTURBANCE APPROACHES FROM THE WEST BY TUESDAY...AND THE FRONT WILL RETURN NORTH AGAIN. WILL MAINTAIN LOW POPS TUESDAY TO ACCOUNT FOR THIS...BUT THE AREA SHOULD BE SAFE FROM CONVECTION TUESDAY NIGHT. THE NEXT COLD FRONT IS DUE IN FOR THE LATTER PART OF WEDNESDAY. HAVE LEFT RAIN CHANCES AS THEY WERE IN THE PREVIOUS FORECAST. GUIDANCE TEMPERATURES LOOK REASONABLE AND CLOSE TO PREVIOUS FORECAST SO NO MAJOR CHANGES MADE. .LONG TERM...THURSDAY THROUGH SUNDAY OVERALL PATTERN TO REMAIN WITH TROUGH ACROSS THE WESTERN CONUS AND RIDGING IN THE EAST. THUS KEEPING FORECAST AREA IN SOUTHWEST FLOW ALOFT. FRONTAL BOUNDARY AND ASSOCIATED WAVE MOVES THROUGH ON THURSDAY...WITH THE GFS THE MORE PROGRESSIVE MODEL VERSUS THE ECMWF. LAST SEVERAL BOUNDARIES HAVE BEEN SLOWER THAN THE ECMWF AND PREFER THIS SOLUTION...KEEPING POPS IN THROUGH THURSDAY NIGHT. ANOTHER WAVE TO AFFECT THE AREA SATURDAY AND KEPT THE LOW POPS FROM THE PREVIOUS FORECAST. && .ARX...WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. WI...NONE. && RABERDING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1236 PM CDT SUN MAY 9 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-101100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS... CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD... NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN... RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON... WINONA 1236 PM CDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF A WARM FRONT ACROSS NORTH CENTRAL AND CENTRAL WISCONSIN THIS AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN THREAT WITH THESE THUNDERSTORMS ARE LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO. AS THE CAP WEAKENS ACROSS SOUTHEAST MINNESOTA...WEST CENTRAL AND SOUTHWEST WISCONSIN...AND NORTHEAST IOWA...SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 3 PM. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. A COLD FRONT WILL MOVE EAST THROUGH THE ENTIRE AREA TONIGHT. AS THIS FRONT APPROACHES...THE THUNDERSTORMS WILL BECOME MORE WIDESPREAD. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE COLD FRONT WILL STILL BE LINGERING OVER SOUTHERN WISCONSIN AND SOUTHERN IOWA ON MONDAY...WHICH WILL AGAIN SERVE AS THE MAIN FOCUS FOR MORE THUNDERSTORM DEVELOPMENT. THERE IS A SLIGHT CHANCE THAT SOME OF THE STORMS COULD BECOME SEVERE...WITH HAIL THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. BOYNE
The national radar mosaic for the moment the first event began.
12 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394270, 5394271, 5394440, 5394441, 5394442, 5394443, 5394444, 5394445, 5394446, 5394447, 5394448, 5394449.